North Carolina, 2021

Tornado in North Carolina, June 20, 2021

June 20, 2021 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with a surface trough produced a weak tornado across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a surface trough produced a weak tornado across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 20, 1:13 PM EST, 54 minutes earlier.

Area forecast discussion, Jun 20, 1:13 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
213 PM EDT Sun Jun 20 2021

.SYNOPSIS...
Tropical Depression Claudette is forecast to track just to the
south of the area late tonight into Monday morning. A fairly
strong early summer cold front crosses the area from Tuesday to
Tuesday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1045 AM EDT Sunday...

Current wx analysis shows high pressure off the SE coast,
ridging into eastern NC. Meanwhile, Tropical Depression
Claudette is tracking ENE through northern GA. A band of showers
has moved from central NC northward into far southern VA. This
band will not make it much further north before falling apart.
More development in NC which moves north is expected through the
day. Skies are partly cloudy north and mostly cloudy south with
temperatures in the upper 70s to low 80s for most and dew
points in the upper 60s to low 70s.

TD Claudette is progged to track ENE to a position just north of
Columbia, SC by this evening. The leading edge of the associated
tropical moisture will likely reach far srn VA and NE NC by late
aftn or evening, with PWAT values increasing to 1.9-2.1". Locally,
today will likely be a rain-free day across central/nrn areas.
However, mostly cloudy skies and at least a few off and on
showers are expected through much of the day across NE NC and
far srn VA. PoPs are generally 30-50% for far srn VA and 40-70%
for NE NC today. The convection today will generally be sub-
severe, but SPC has maintained the Marginal Risk for severe wx
across NE NC due to a modest increase in low- level
speed/directional shear across these areas later today (with a
low-end threat for a brief, spin-up tornado likely continuing
across NE NC through tonight as Claudette nears the area).
Forecast highs today will be in the lower 90s N (where more sun
is expected and with a minimal chance for rain), with only mid
80s across the far south with more clouds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
As of 340 AM EDT Sunday...

The latest 00z/20 model consensus has remained fairly consistent
regarding the eventual track of Claudette, but there has been a very
slight northward shift in some of the latest guidance. Claudette is
still progged to strengthen a little bit as it tracks ENE to a
position off the NC Outer Banks by Monday aftn (but the center could
come very close to (or even over) the Albemarle Sound. However,
forecast thoughts largely remain the same as was previously
mentioned. The greatest primary effects from Claudette (tropical
storm force winds and widespread flooding) likely remain south
of the local area. However, rain chances do steadily increase
over the southern half of the area (especially NE NC) after
06z/2 AM tonight (and persist through Mon AM) before diminishing
Mon aftn as Claudette moves well offshore. As mentioned above,
there will be a low-end threat for a brief spin-up tornado in NE
NC tonight (mainly after 3 or 4 AM). Still not expecting this
to be an event with more than a couple spin-up tornadoes in the
AKQ forecast area (which is in line with the Marginal Risk from
SPC).

WPC still has a Day 1 Marginal risk for excessive rainfall into
NE NC (12z today-12z Mon) with no risk to the N of that. Have
likely PoPs for all of NE NC and extreme SE VA, tapering to high
chc across most of Hampton Roads, with just a few showers
expected in central/nrn zones tonight/Mon AM. Will maintain low
PoPs from 18z Mon-00z Tue across the central and NW for the
potential for isolated late aftn/evening tstms. The current
forecast (through Monday evening) has 0.25-1.00" of rain across
most of Hampton Roads and NE NC (highest south). Thus, while
some locally heavier totals (perhaps in the 1.5-2.5" range) from
downpours are likely across SE VA/NE NC with warm cloud depths
aoa 13kft and PWs of 2.0-2.4" late tonight into Mon morning, the
widespread flood threat remains low across our area at this
time (Flash Flood Guidance values are generally 3-4" in 3 hours
in NE NC). Very muggy tonight with lows in the low-mid 70s.
Highs Monday generally in the upper 80s SE and low to mid 90s NW
(where there will be more sun).

PoPs will aob 14% across most areas Monday night as we will be in
between the departing tropical system and a strong cold front
approaching from the NW. A potent shortwave is progged to track
ENE from the far nrn Great Lakes to Quebec during the middle of
next week. This feature will very likely drag a fairly strong
early summer cold front through the region during the Tue-Tue
night timeframe. Have maintained likely PoPs during the day on
Tue and will continue chc PoPs into late Tue night across the SE
to account for this (for showers and tstms). The GFS still
remains the fastest with the FROPA on Tuesday, as it is
forecasting all of the pcpn to move south of the area shortly
after 00z Wed. The ECMWF is considerably slower, as it keeps
pcpn across the SE through much of Tuesday night (with more in
the way of post-frontal pcpn than the GFS). Will continue to go
with a model blend, and more specifics will come as it gets
closer to the event given differences in timing between the
models. For most (if not all) of the CWA, the bulk of the QPF
through Tue will be more a result of this front than Claudette.
In fact, WPC has a Marginal Risk for excessive rain over the
entire area on Tuesday (however, it looks like the greatest
threat for flooding from Tue-Tue night will be across the SE
half of the FA). Highs Tue are forecast to be in the upper 80s
SE to the lower 80s NW (with temperatures likely falling into
the 70s after the rain develops).

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 340 AM EDT Sunday...

Cooler and much drier air then looks to return post-frontal on Wed
and Thu as high pressure settles into the area. Highs Wed and Thu
are forecast to be in the upper 70s to mid 80s with lows in the 50s
and 60s under mostly sunny skies (with a bit more cloud cover across
the far SE). The high gradually drifts offshore late in the week
with a modest trend upward in temperatures and humidity. Chances for
diurnal convection start to increase on Friday (and especially next
weekend) as upper troughing establishes itself over the Great Lakes
(and potentially part of the MS River Valley). Will have slight chc
PoPs Friday aftn/evening with mainly chc PoPs over the weekend.
Highs Fri-Sat will mainly be in the mid to upper 80s with lows
mainly in the 60s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 210 PM EDT Sunday...

MVFR CIGs (~2500 ft) for far S VA/NE NC will gradually decrease
in coverage later this afternoon and into this evening. Current
thinking is that VFR CIGs will continue at the terminals through
early tonight. However, a brief drop to MVFR CIGs will be
possible at ECG with the showers moving in over the next few
hours, although confidence is too low to include in the tafs at
this time. FEW to SCT clouds north of RIC and SCT to OVC south.

Winds are generally S 10-15 kt and will decrease to 5-10 kt
tonight. Late tonight into Mon morning, winds will become SE
10-15 kt before becoming NW at ECG/ORF/PHF as Claudette moves
offshore. Winds everywhere switch to SW 10-15 kt by Mon
afternoon.

Cloud cover increases tonight as Claudette moves ENE. CIGs will
likely fall to MVFR around 8-10z Mon with IFR in the piedmont.
CIGs may fall to IFR at RIC briefly between 12-14z Mon. By 12z
all terminal are expected to be at or below MVFR CIGs. The best
chance of showers will be early Mon morning at ECG with around a
30-50% chance at ORF/PHF. Confidence in timing and exact
coverage is too low at this time to include in tafs for PHF/ORF.
An isolated thunderstorm may also impact ECG, but confidence is
low.

Clouds clear and CIGs rise from W to E late Mon morning as
Claudette moves off the NC coast. VFR/mainly dry by Monday
afternoon and evening. Widespread showers/tstms are expected
Tuesday with a strong cold front. Dry conditions are expected by
midweek as high pressure builds into the region.

&&

.MARINE...
As of 600 AM EDT Sunday...

Update...
Based on the 5 AM track of T.D. Claudette being a bit farther
north, went ahead and expanded the SCA to include the Currituck
Sound, VA/NC coastal waters south of Cape Charles Mon. The latest
TCM gridded data suggests ESE wind 20-25 kts with gusts to 30 kts
across the coastal waters for a 4-6 hr period Mon morning into the
early aftrn. Winds shift back to the south and fall below SCA
levels by late Mon aftrn. Increased seas Mon as well due to the
increased wind speeds.

PVS DSCN:
SCA's remain in place this morning for the srn Ches Bay/Currituck
Sound/lwr James River for marginal 15-20 kt winds from the SW. The
gradient relaxes this aftrn allowing winds to fall blo SCA levels.

A strong cold front crosses the waters late Tue. Models are starting
to show there could be enuf of a CAA surge behind it for a brief prd
of SCA winds erly Wed as the winds shift to the north..

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ631-
     632-634-638.
     Small Craft Advisory from 8 AM to 4 PM EDT Monday for ANZ633.
     Small Craft Advisory from 8 AM to 8 PM EDT Monday for ANZ656-
     658.

&&

SYNOPSIS...ERI/LKB
NEAR TERM...ERI/RMM
SHORT TERM...ERI/LKB
LONG TERM...ERI/LKB
AVIATION...ERI/RMM
MARINE...MPR
Hazardous weather outlook, Jun 20, 3:34 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
434 AM EDT Sun Jun 20 2021

MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-095>100-509>525-
210845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
434 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-210845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
434 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Locally heavy rain will be possible this afternoon through Monday
morning as Tropical Depression Claudette passes south of the local
area. In addition, there is a very low, but non zero threat for a
brief spin up tornado late today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 2:00 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
300 PM EDT Sun Jun 20 2021

NCZ030-201945-
Bertie-
300 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BERTIE COUTNY...

At 258 PM EDT, a strong thunderstorm was located near Williamston,
moving east at 25 mph.

This storm has exibited some rotation, so remain alert for any
warnings.

This storm will remain over mainly rural areas of southeastern Bertie
County, including the following locations... Woodard.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3582 7690 3586 7690 3589 7691 3590 7694
      3586 7701 3586 7704 3589 7704 3594 7673
      3593 7674 3594 7669 3592 7670 3592 7672
      3587 7675 3586 7678 3588 7681 3588 7683
      3585 7683 3581 7688
TIME...MOT...LOC 1858Z 264DEG 22KT 3583 7699

Zimmerman
Special weather statement, Jun 20, 2:06 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
306 PM EDT Sun Jun 20 2021

NCZ031-032-201945-
Perquimans-Chowan-
306 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERQUIMANS AND
SOUTHEASTERN CHOWAN COUNTIES...

At 306 PM EDT, a strong thunderstorm was located over Snug Harbor, or
8 miles south of Hertford, moving east at 20 mph.

This storm has exibited some rotation, so remain alert for any
warnings.

This storm will be near...
  Snug Harbor around 315 PM EDT.

Other locations impacted by this storm include Saint Johns, Holiday
Island, Jacocks, Stevenson Point, Harvey Point and Somerset.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3607 7656 3619 7627 3616 7624 3613 7622
      3611 7619 3610 7621 3611 7627 3608 7633
      3609 7635 3608 7645 3607 7642 3607 7643
      3602 7647 3601 7652
TIME...MOT...LOC 1906Z 248DEG 19KT 3606 7647

Zimmerman

The radar

The Norfolk radar (KAKQ), 115 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Chowan

When
June 20, 2:07 PM EST to 2:13 PM EST
Where
Chowan County, 2.45 mi ENE of St Johns to 6.15 mi ENE of St Johns
Rating
EF0
Path length
3 mi
Path width
75 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.040, -76.488

A tornado touched down near Somerset in Chowan county. The main damage was to trees that snapped off and large limbs that came down to block roadways. Tree damage was discovered beginning near the intersection of Indian Trail Road and Sycamore Road. The tornado continued to move eastward with more tree damage occurring along portions of Drummond Point Road before lifting after damaging more trees along Lloyd Overton Lane. No structures were damaged from the tornado, except for a metal building that had a tree fall on it.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyThe tornado archive for North Carolina, 2021Warnings in North Carolina, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970000.